Video

Combo treatment may improve quality of life in CTCL


 

REPORTING FROM TCLF 2019

LA JOLLA, CALIF. — Treatment with brentuximab vedotin (BV) and lenalidomide (len) may improve quality of life (QOL) for patients with cutaneous T-cell lymphoma (CTCL), according to the principal investigator of a phase 2 trial.

Vidyard Video

In this small trial, most CTCL patients experienced relief from pruritus after one cycle of treatment with BV-len.

Investigators also observed durable responses to the combination, although two patients experienced tumor flare prior to response.

“Because of the tumor flare, we decreased the dose of lenalidomide ... and, since then, it has not been a major problem,” said Basem M. William, MD, principal investigator of the trial and a professor at Ohio State University in Columbus.

“We’re trying to be more reassuring to patients that, if they experience a little bit of tumor flare, as long as it’s not dangerous or life-threatening, if they can hold on with the treatment, this might translate to a later durable response.”

Dr. William and his colleagues presented results from this ongoing, phase 2 trial (NCT03409432) at the annual T-cell Lymphoma Forum.

Thus far, the investigators have treated 12 patients with relapsed or refractory CTCL or peripheral T-cell lymphoma (PTCL). The CTCL patients had received at least two lines of skin-directed therapy or one line of systemic therapy, and the PTCL patients had received at least one line of systemic therapy.

Dr. William and his colleagues reported results for 10 patients. Six patients had mycosis fungoides (MF), two had Sézary syndrome (SS), one had CD30+ lymphoproliferative disorder, and one had systemic anaplastic large-cell lymphoma (ALCL).

The patients’ median age was 59 (range, 49-74), there were nine males, and patients had received a median of 2 (range, 1-10) prior therapies.

The first seven patients received BV at 1.2 mg/kg and len at 20 mg daily every 3 weeks. However, after the investigators observed tumor flare in two patients, the dose of len was lowered to 10 mg.

Safety

The investigators said all adverse events (AEs) were reversible by stopping therapy, there were no grade 4 AEs, and none of the patients had grade 3 or higher neuropathy.

“We have not seen an excess of neuropathy, which is very important because both brentuximab and lenalidomide are known to cause neuropathy,” Dr. William said. “So we were fairly concerned that there would be a synergistic neurotoxic effect, which we don’t want, but we haven’t seen that.”

The most common treatment-related AE was neutropenia. Grade 3 neutropenia occurred in four patients.

Other grade 3 AEs, which occurred in patients on the 20 mg dose of len, were thrombocytopenia (n = 1), dyspnea (n = 1), vertigo (n = 1), drug rash with eosinophilia and systemic symptoms (DRESS) syndrome (n = 1), and tumor flare (n = 1).

Three patients discontinued treatment because of AEs — thrombocytopenia, tumor flare, and DRESS syndrome.

Tumor flare and response

“We did see tumor flare in two initial patients treated with the higher dose of lenalidomide, and we had to remove them from the study for their safety,” Dr. William said. “One of them had a full-blown DRESS syndrome. For their safety, we did have to remove them, but both did experience durable remissions after.”

Next Article: